An Application of Word Combinatorics to Decision Problems in Group Theory

  • Arye Juhász
Conference paper
Part of the Trends in Mathematics book series (TM)


In this work we develop a graph theoretical test on graphs corresponding to subgroups of one-relator groups with small cancellation condition which, if successful, implies that the subgroup under consideration has solvable membership problem with a simple solution. The proof of the solvability of the membership problem relies on word combinatorics in an essential way.

Mathematics Subject Classification (2000)

Primary 20E06 Secondary 20F05 20F06 


One-relator groups small cancellation conditions membership problem Whithead graphs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [J1]
    Juhász, A. Small cancellation theory with unified small cancellation condition. J. London. Math. Soc. 2 (40):57–80 (1989).CrossRefGoogle Scholar
  2. [J2]
    Juhász, A. Solution of the membership problem of Magnus subgroups of onerelator free products with small cancellation condition. In: Algebra and Geometry in Geneva and Barcelona, “Asymptotic and Probabilistic Methods in Geometric Group Theory”, Geneva, June 2005 and “Barcelona Group Theory Conference”, Barcelona, July 2005, 169–195, Birkhäuser (2007).Google Scholar
  3. [J3]
    Juhász, A. A Freiheitssatz for Whitehead graphs of one-relator groups with small cancellation. Communications in Algebra 37:8, 2714–2741 (2009).zbMATHCrossRefMathSciNetGoogle Scholar
  4. [Jo]
    Johnson, D.L. Topics in the Theory of Group Presentations. LMSLNS, Cambridge University Press, Cambridge. 42 (1980).Google Scholar
  5. [L-S]
    Lyndon, R.C., Schupp, P.E. Combinatorial Group Theory, Springer-Verlag, Berlin-Heidelberg-New York, (1977).zbMATHGoogle Scholar
  6. [M]
    Magnus, W., Das Identitätsproblem für Gruppen mit einer definierenden Relation, Math. Ann. 106 pp. 295–307 (1932).CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  • Arye Juhász
    • 1
  1. 1.Department of MathematicsTechnion — Israel Institute of TechnologyHaifaIsrael

Personalised recommendations